Alert archive / New York / Special Marine Warnings in 2024

Special Marine Warning 21, NWS Buffalo, NY

June 9, 2024

NWS Buffalo, NY issued this special marine warning at Jun 9, 2024, 12:12 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2024, 12:12 PM EDT (16:12 UTC)
Expired
Jun 9, 2024, 1:15 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 70 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WHUS51 KBUF 091612
SMWBUF
LOZ045-065-SLZ022-024-091715-
/O.NEW.KBUF.MA.W.0021.240609T1612Z-240609T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1212 PM EDT Sun Jun 9 2024

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
   Lake Ontario nearshore and outer waters from Southwick Beach to 
  the Saint Lawrence River...   
The Saint Lawrence River from Cape Vincent to Waddington...

* Until 115 PM EDT.

* At 1210 PM EDT, severe thunderstorms were located along a line
  extending from near Ogdensburg to 8 nm northwest of Clayton to 18
  nm west of Tibbets Point, moving east at 20 knots.

  HAZARD...Wind gusts 34 knots or greater and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Pillar Point, Alexandria Bay, Southwick Beach, Henderson Harbor,
  Wellesley Island, Westcott Beach, Chaumont Bay, Stony Point,
  Clayton, Tibbets Point, Black River Bay, Sackets Harbor, St.
  Lawrence River, and Cape Vincent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts 34 knots or greater, large hail, high waves, dangerous
lightning, and heavy rain are possible with these storms.

&&

LAT...LON 4489 7515 4452 7574 4433 7582 4412 7627
      4411 7616 4416 7611 4416 7606 4397 7600
      4382 7618 4368 7613 4388 7660 4420 7631
      4422 7620 4435 7599 4484 7531 4486 7524
      4485 7527 4482 7531 4489 7516
TIME...MOT...LOC 1610Z 291DEG 22KT 4475 7550 4431 7626 4405 7679 

HAIL...>.75IN
WIND...>34KTS

$$

Welch
1 follow-up statement
464 
FZUS71 KBUF 091712
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
112 PM EDT Sun Jun 9 2024

LOZ045-065-SLZ022-024-091717-
/O.EXP.KBUF.MA.W.0021.000000T0000Z-240609T1715Z/
112 PM EDT Sun Jun 9 2024

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 115 PM EDT...

The affected areas were...    
Lake Ontario nearshore and outer waters from Southwick Beach to 
the Saint Lawrence River...   
The Saint Lawrence River from Cape Vincent to Waddington...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

Additional showers and thunderstorms are developing in Canada to the 
west of the Saint Lawrence River and tracking toward the river. If 
these storms strengthen, they may produce hail and heavy rain in 
addition to cloud to ground lightning. Additional Special Marine 
Warnings may be needed this afternoon, boaters are urged to use 
caution if heading out on the water. 

&&

LAT...LON 4489 7515 4452 7574 4433 7582 4412 7627
      4411 7616 4416 7611 4416 7606 4397 7600
      4382 7618 4368 7613 4388 7660 4420 7631
      4422 7620 4435 7599 4484 7531 4486 7524
      4485 7527 4482 7531 4489 7516
TIME...MOT...LOC 1707Z 291DEG 22KT 4463 7506 4419 7582 4393 7635 

$$

Welch

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 9, 10:44 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 9, 10:44 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1044 AM EDT Sun Jun 9 2024

.SYNOPSIS...
Mainly dry weather through early afternoon will giveway
widespread showers and scattered thunderstorms later this
afternoon and early evening when another deep trough moves
across the area. Scattered showers and cool temperatures will
continue through Monday. A drying and warming trend will then
develop through the middle of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Late this morning, radar shows most of the showers from last
nights shortwave have ended. Visible satellite imagery shows
at least a partial clearing across most of Western NY. This will
result in breezy (gusts again 25 to 35 mph) and mostly rain free
conditions which will last into early afternoon. But the rain-
free weather will end quickly this afternoon.

Another strong mid level vorticity maxima will then rotate
through the longwave trough and cross Lake Ontario and
western/central NY during the afternoon. The increase in large
scale ascent and moisture along with steep low/mid level lapse
rates will bring increasing coverage of showers this afternoon.
A well defined near surface convergence zone will setup from the
Niagara Frontier east across the Genesee Valley and northern
Finger Lakes, marking the boundary between the general WNW flow
and the WSW flow forced by a backing of winds by the Lake Erie
breeze. This convergence zone will act as the initial low level
focus for increasing showers during early to mid afternoon, with
the resulting area of showers then moving southeast across the
rest of the area. The cool air aloft and steep lapse rates
coupled with synoptic scale forcing will support scattered
thunderstorms as well, a few of which may produce gusty winds
and small hail.

Showers will decrease in coverage from northwest to southeast this
evening as the vorticity maxima moves southeast of the area.
Overnight, additional weaker shortwaves, deepening moisture, and
even some lake induced instability will support a few more scattered
showers, increasing in coverage towards Monday morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
An upper level trough over the Northeast will become elongated down
to the central Appalachians Monday through Tuesday. An upper level
ridge will nose into the Great Lakes region Tuesday night while a
shortwave trough moves across the Mid-Atlantic region. The ridge
will flatten out across the forecast area into Wednesday.

Cool, northwest flow with 850mb temperatures falling to +3C will
result in the coolest day of the recent stretch of unsettled weather
on Monday. Highs will reach the low to mid 60s across the lower
elevations and upper 50s to near 60 across the higher terrain. A
500mb trough axis and deep layer moisture will move across the
forecast area Monday. The cooler airmass may create lake induced
instability and scattered to numerous rain showers will track from
the Lakes to inland areas, with showers lingering the longest across
southeast portions of the forecast area Monday.

Showers will come to an end Monday evening. The upper level trough
will remain across the region through Tuesday night. Drier air and
low level subsidence will be increasing across the region, however
mostly cloudy conditions will persist most of the time. Tuesday will
begin the warming trend across the region with highs in the upper
60s to low 70s, mid to upper 60s across the higher terrain. Finally,
the elongated trough will move east of the region Wednesday. This
will promote dry and warmer weather with highs in the mid to upper
70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A trough will deepen across the Great Lakes region as an upper level
ridge builds across the Rockies late in the work week. A strong,
southerly flow will promote warm weather Thursday through Friday. An
area of low pressure is expected to track across northern Ontario
and Quebec Thursday through Friday with a cold front impacting the
region during this time. There is low confidence in the timing of
the front, however this should bring a period of scattered showers
and thunderstorms. An area of high pressure is expected to move into
the region this weekend with medium confidence of dry, fair
weather.

Temperatures will begin above normal mid-week and fall to near
normal for the weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
There will be a brief break in the rain following the exit of
the frontal wave. Some lingering MVFR cigs, but mainly VFR late
morning into early afternoon.

Midday into the afternoon, another mid level trough will move
southeast across the area, and combine with modest daytime
instability and lake/terrain generated low level convergence
boundaries to generate another area of showers and scattered
thunderstorms crossing the area from northwest to southeast.
Expect areas of MVFR CIGS/VSBY to develop, with local/brief IFR
in thunderstorms. Thunderstorms may produce some small hail.

The more organized showers and scattered thunderstorms will taper
off this evening, although a few scattered showers may linger
overnight. CIGS/VSBY should improve back to VFR initially in the
evening, but areas of MVFR CIGS will likely develop overnight in
stratus.

Outlook...

Monday...Areas of MVFR with scattered showers.
Tuesday through Thursday...Mainly VFR.

&&

.MARINE...
Westerly winds will ramp up again today, with another round of Small
Craft Advisory conditions on both lakes. Winds will decrease on Lake
Erie this evening, but Small Craft Advisory conditions will continue
much of tonight on Lake Ontario. Winds will be somewhat lower
Monday, but still expect choppy conditions on both lakes.

More favorable winds and waves for boating will return by the middle
of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Monday morning for NYZ004.
     Beach Hazards Statement through Monday morning for NYZ005>007.
     Beach Hazards Statement through this evening for NYZ010-019-
     085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 11 PM EDT this evening for
         LEZ040-041.
         Small Craft Advisory until 5 AM EDT Monday for LOZ042.
         Small Craft Advisory until 11 AM EDT Monday for LOZ043>045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Apffel/Hitchcock
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jun 9, 4:01 AM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
401 AM EDT Sun Jun 9 2024

NYZ001>003-008-011>014-020-021-100930-
Niagara-Orleans-Monroe-Lewis-Genesee-Wyoming-Livingston-Ontario-
Cattaraugus-Allegany-
401 AM EDT Sun Jun 9 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-100930-
Northern Cayuga-Oswego-Jefferson-
401 AM EDT Sun Jun 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-100930-
Wayne-
401 AM EDT Sun Jun 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-100930-
Northern Erie-Chautauqua-Southern Erie-
401 AM EDT Sun Jun 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
401 AM EDT Sun Jun 9 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:59 AM EDTSmall Craft AdvisoryBUF40 hr
Jun 9, 12:31 PM EDTSpecial Weather StatementBUFJefferson59 min
Jun 9, 3:22 PM EDTSpecial Weather StatementBUFMonroe38 min
Jun 9, 3:46 PM EDTSpecial Weather StatementBUFNiagara44 min
Jun 9, 4:47 PM EDTSpecial Weather StatementBUFErie43 min
Jun 9, 5:41 PM EDTSpecial Marine WarningBUF49 min
Jun 9, 6:08 PM EDTSpecial Weather StatementBUFChautauqua52 min
Jun 9, 6:38 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus52 min

Nearby

Special Marine Warnings in New York, 2024Every special marine warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.